Hail, Campbell
- When
- May 29, 3:25 PM MST
- Where
- Campbell County, 6 mi NW of Gillette
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.351, -105.586
A severe thunderstorm produced nickel sized hail just northwest of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel sized hail just northwest of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 12:00 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT THU MAY 29 2008 .DISCUSSION...CONVECTIVE TEMPS BEING REACHED QUICKLY EARLY THIS AFTN SPCLY FROM THE BLKHLS WEST...WITH STILL QUITE A BIT OF AN INVERSION FURTHER EAST WITH SOME LOW CLOUDS STILL HANGING ON. AS TEMPS CONTINUE TO WARM EAST OF THE BLKHLS AND LOW CLOUDS ERODE...CONVECTION POTENTIAL WILL RAPIDLY INCREASE. CONCERN IS SEVERE WEATHER THREAT THROUGH EARLY EVE...PRIMARILY SOUTH AND EAST OF THE BLKHLS. REST OF THIS AFTN AND TONIGHT...SHEAR VALUES QUITE IMPRESSIVE SOUTH/EAST OF THE BLKHLS...WHERE SBCAPE VALUES WILL ALSO RISE TO AND ABOVE 2000J/KG. THERE IS SOME TORNADIC THREAT...MORESO ACRS SCNTRL SD INVOF THE INVERTED SFC TROF. ACTIVITY SHOULD QUICKLY COME TO AN END EARLY THIS EVE AS BEST INSTABILITY SHIFTS EAST OF THE REGION. FRIDAY...UPR TROF AXIS WILL CROSS THE REGION...AND WITH CYCLONIC FLOW ALOFT AND STEEP MID LVL LAPSE RATES...-TSRA/SHRA WILL DEVELOP BY AFTN ACRS MUCH OF THE AREA...MOSTLY THE BLKHLS. SVR WX PARAMETERS WILL BE MINIMAL. SAT...THERE WILL BE A SLIGHT CHC OF -TSRA...BUT MOST AREAS WILL REMAIN DRY WITH UPR RIDGE AXIS BUILDING IN FROM THE WEST. SOME ELEVATED STORMS MAY DEVELOP OVERNIGHT ACRS THE SD PLAINS WITH GOOD THETA-E ADVECTION PRESENT AS LLJ DEVELOPS. EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK AS THE REGION REMAINS UNDER ACTIVE WEST-SOUTHWEST FLOW ALOFT. THE BULK OF THE ACTIVITY WILL BE DURING THE AFTERNOON AND EVENING HOURS...BUT WITH THE UNCERTAIN TIMING OF DISTURBANCES PASSING THROUGH...THERE WILL BE SOME CHANCES DURING THE LATE NIGHT AND MORNING HOURS AS WELL. TEMPS WILL GENERALLY BE ABOVE AVERAGE EACH DAY...WITH HIGHS MOSTLY IN THE 70S AND LOWER 80S. A SLIGHT COOLING TREND IS EXPECTED AROUND MID-WEEK WITH THE CONTINUED CHANCE OF PRECIPITATION. && .AVIATION......SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. COVERAGE OF STORMS WILL BE MOST NUMEROUS AROUND THE BLACK HILLS AND ACROSS SOUTHERN SOUTH DAKOTA...WHERE A FEW STORMS COULD BECOME SEVERE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 402 AM MDT THU MAY 29 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 402 AM MDT (502 AM CDT) THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH DAKOTA TODAY...WITH THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA...MAINLY ALONG AND SOUTH OF INTERSTATE 90. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. HOWEVER...THERE IS ALSO A RISK OF TORNADOES ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF DISTURBANCES WILL CROSS THE AREA FRIDAY THROUGH MONDAY...BRINGING MORE THUNDERSTORMS TO THE AREA. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 NW BELLE FOURCHE 44.72N 103.92W
05/29/2008 E0.75 INCH BUTTE SD PUBLIC
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 17 N BELLE FOURCHE 44.92N 103.85W
05/29/2008 E0.88 INCH BUTTE SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 221 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92639.